Alert archive / Minnesota / Flash Flood Warnings in 2005

Flash Flood Warning 50, NWS Grand Forks, ND

August 17, 2005Polk County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Aug 17, 2005, 11:04 PM CDT for Polk County, Minnesota. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2005, 11:04 PM CDT (04:04 UTC)
Expired
Aug 18, 2005, 7:00 AM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 70 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 11:35 PM CDTFLASH FLOOD6 W Tabor, MNEXCESSIVE RUNOFF FROM 4-6 INCHES OF RAIN CAUSED DITCH NETWORK TO OVERFLOW AND FLOOD FIELDS AND FARM YARDS. FLASH FLOODING AFFECTED SEVERAL SECTIONS ACROSS NORTHERN PORTIONS OF ESTER AND NORTHLAND TOWNSHIPS IN EXTREME NORTHWEST POLK COUNTY AND CENTERED ON THE N

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.1 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2452 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 180409
FFWFGF
MNC119-181200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1104 PM CDT WED AUG 17 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN POLK COUNTY IN NORTHWEST MINNESOTA

* UNTIL 700 AM CDT

* NATIONAL WEATHER SERVICE DOPPLER RADAR RAINFALL ESTIMATES 
  INDICATE THAT 2 TO 4 ADDITIONAL INCHES OF RAIN FELL OVER
  NORTHWEST POLK COUNTY WEDNESDAY EVENING. DUE TO THE RANFALL THAT
  SATURATED SOILS IN THE AREA WEDNESDAY MORNING...THE ADDITIONAL
  RAINFALL WILL RESULT IN INCREASED RUNOFF. THE AREA WITH            
  THE HEAVIEST PRECIPITATION WAS FROM JUST EAST OF MANVEL TO TABOR. 

* SOME LOCATIONS IN THE WARNING INCLUDE TABOR...SHERACK...KEY WEST
  AND EUCLID.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

LAT...LON 4816 9709 4789 9698 4795 9651 4816 9653

$$

KENNEDY
1 follow-up statement
000 
WGUS73 KFGF 180854
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
352 AM CDT THU AUG 18 2005

MNC089-119-180915-
MARSHALL MN-POLK MN-
352 AM CDT THU AUG 18 2005

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MARSHALL AND 
NORTHWESTERN POLK COUNTIES...

AT 352 AM CDT...ADDITIONAL HEAVY RAINS NEVER MATERIALZED OVERNIGHT 
AND NO ADDITIONAL RAIN IS EXPECTED THIS MORNING.  THUS THERE HAS 
BEEN SUFFICIENT TIME FOR ANY WATER TO RECEDE NO LONGER POSING A 
THREAT FOR MOTORISTS. 

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION OR
CABLE TELEVISION FOR ADDITIONAL INFORMATION.

LAT...LON 4851 9708 4820 9708 4823 9565 4850 9564
      4848 9632

$$

RIDDLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 8:45 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 17, 8:45 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
845 PM CDT WED AUG 17 2005

FORECAST CHALLENGE CONCERNS T COVERAGE AND INTENSITY.

THUNDERSTORMS CONTINUE ALONG ARCING WARM FRONT FROM SFC LOW OVER N
CENTRAL SD THROUGH JMS...GFK TO DLH PROPAGATING SLOWLY EAST. E-W
ORIENTED CONVECTION ACROSS N MN MORE ELEVATED WITH RESPECTABLE
CONVERGENCE AT 850MB. LOSS OF HEATING AND LACK OF DEEP LAYER SHEAR
SHOULD LIMIT SEVERE THREAT FOR REMAINDER OF NIGHT. CONCERNS CONTINUE
WITH FLOOD THREAT WITH SLOW MOVING CLUSTERS AND LOCALIZED TRAINING
AND WILL MONITOR TRENDS CLOSELY. EXPECT CONVECTION TO CONTINUE TO
PROPAGATE SLOWLY EAST OVERNIGHT AS SURFACE LOW SHIFTS EAST ACROSS SD
ALONG WITH ASSOCIATED BOUNDARIES. FAR NW FA LIKELY OUT OF THE WOODS
AND LOWERED POPS.  ALSO DELAYED PCPN ARRIVAL OVER FAR SE. SLOW
MOVING BOUNDARIES AND CLOUD COVER WILL LIMIT TEMPERATURE DROP
OVERNIGHT WHICH IS COVERED WELL BY ONGOING FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE THUNDERSTORM WATCH UNTIL 10 PM WEDNESDAY FOR NDZ024-
     NDZ026-NDZ027-NDZ028-NDZ029-NDZ030-NDZ038-NDZ039-NDZ049-
     NDZ052-NDZ053.

MN...SEVERE THUNDERSTORM WATCH UNTIL 10 PM WEDNESDAY FOR MNZ001-
     MNZ002-MNZ003-MNZ009-MNZ013-MNZ014-MNZ015-MNZ016-MNZ017-
     MNZ022-MNZ023-MNZ024-MNZ027-MNZ028-MNZ029-MNZ030-MNZ031-
     MNZ032-MNZ040.

&&

VOELKER
Hazardous weather outlook, Aug 17, 7:36 AM CDT, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
736 AM CDT WED AUG 17 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181200-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
736 AM CDT WED AUG 17 2005

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA AND
NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON...
...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR SOUTHEAST NORTH
DAKOTA AND WEST CENTRAL MINNESOTA AND PARTS OF NORTHWEST MINNESOTA
FOR THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND EVENING

ISOLATED SEVERE THUNDERSTORMS THIS MORNING ACROSS EASTERN NORTH
DAKOTA AND ADJACENT PARTS OF NORTHWEST AND WEST CENTRAL MINNESOTA.
SOME HAIL MAY BE EXPECTED THIS MORNING. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE.
SEVERE THUNDERSTORM WILL REDEVELOP THIS AFTERNOON AND EVENING AFTER
4 PM AND SHOULD DIMINISH AFTER MIDNIGHT. ALL OF EASTERN NORTH DAKOTA
AND WEST CENTRAL AND NORTHWEST MINNESOTA WILL BE UNDER THE THREAT OF
SEVERE WEATHER. LARGE HAIL AND DAMAGING WIND CAN BE EXPECTED.
WARM MOIST AIR WILL MOVE NORTH INTO THE RED RIVER VALLEY TODAY. AN
UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON
SOUTH OF A LINE FROM ROSEAU MINNESOTA TO FORMAN NORTH DAKOTA. LARGE
HAIL AND DAMAGING WIND ARE POSSIBLE. THE STORM WILL BE MOST LIKELY
IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

Nearby

Flash Flood Warnings in Minnesota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.